Texas, 2013

Tornado in Texas, October 21, 2013

October 21, 2013 · NWS CRP · 5 events in 3 counties and zones

Scattered showers and thunderstorms formed near a weak coastal trough. Several reports of funnel clouds and one tornado occurred across the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered showers and thunderstorms formed near a weak coastal trough. Several reports of funnel clouds and one tornado occurred across the Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 21, 11:22 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 21, 11:22 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1222 PM CDT MON OCT 21 2013

.DISCUSSION...PLEASE SEE THE BELOW DISCUSSION FOR MORE DETAILS.

&&

.AVIATION...MVFR CONDITIONS WL INCREASE AHEAD AND JUST BEHIND
FROPA WHICH IS EXPECTED AROUND 06Z FOR VCT...07Z FOR LRD AND
AROUND 09Z FOR ALI AND CRP. DIURNAL-BASED SHOWER ACTIVITY WL
DIMINISH BY 02Z ACROSS MOST AREAS WITH THE LOSS OF HEATING. A
NARROW BAND OF RAIN WILL BE POSSIBLE IN THE VCNTY OF THE FRONT
GIVEN THE DEPTH OF BOUNDARY LAYER MOISTURE. LOW CLOUDS WL FINALLY
BEGIN BREAKING UP BETWEEN 13Z AND 16Z TUE. MOST AREAS SHOULD BE VFR
BY THIS TIME AS SUFFICIENT DRY AIR ADVECTION WL HAVE TAKEN PLACE
BY THEN.

&&

.PREV DISCUSSION... /ISSUED 1016 AM CDT MON OCT 21 2013/

DISCUSSION...A MID-LVL VORT MAX QUICKLY MOVING THROUGH CENTRAL TX
ALONG WITH THE RRQ OF A 100+ JET STREAK EXITING TO THE NORTHEAST
ARE MAINLY RESPONSIBLE FOR THE SCATTERED TO NUMEROUS CONVECTION
DEVELOPING THIS MORNING OVER THE WATERS. AS THIS VORT MAX AND RRQ
MOVE EWD BY THIS AFTN...THE OVERALL FORCING SHOULD WEAKEN.
HOWEVER...WITH A COASTAL TROUGH/WARM FRONT INTRUSION INLAND DURING
THE DAY AND SUFFICIENT MOISTURE (PWATS 1.5 TO 1.8 INCHES) AND
CAPES OF AT LEAST 1000 J/KG...WL MAINTAIN SLIGHT CHC TO CHC POPS
FOR ADDITIONAL DIURNAL-BASED CONVECTION FOR THIS AFTN. WL ALSO
KEEP IN 20-30% POPS AHEAD OF THE COLD FRONT AS IT MOVES THROUGH THE
CWA TNT. DRIER AND COOLER CONDITIONS WL THEN PREVAIL ON TUE/TUE NIGHT.

MARINE...WL ISSUE A SMALL CRAFT ADVISORY FOR NORTH WINDS BEHIND
THE TUE MORNING COLD FRONT. FOR NOW ONLY EXPECTING MARGINAL SCA
CONDITIONS WITH GUSTS TO 25 KT POSSIBLE DURING THE MORNING AND
EARLY AFTN HOURS ON TUE. OTHERWISE...ONSHORE FLOW WL PREVAIL
THROUGH TODAY AND THE FIRST HALF OF TNT AS THE WATERS REMAIN ON
THE ERN SIDE OF THE WK COASTAL TROUGH. PCPN COVERAGE SHOULD BE
WANING THROUGHOUT THE DAY PER THE REASONING GIVEN ABV.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    83  63  79  53  84  /  50  20  10  10   0
VICTORIA          80  59  78  49  81  /  40  20  10   0   0
LAREDO            85  64  80  56  84  /  20  20  10   0   0
ALICE             84  63  80  52  86  /  30  20  10   0   0
ROCKPORT          80  65  79  58  81  /  50  20  10  10   0
COTULLA           84  59  78  50  83  /  20  20  10   0   0
KINGSVILLE        84  64  80  54  84  /  40  20  10  10   0
NAVY CORPUS       81  67  77  61  80  /  50  20  10  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM TO 3 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY
     TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

&&

MB
Hazardous weather outlook, Oct 21, 4:39 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
539 AM CDT MON OCT 21 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
539 AM CDT MON OCT 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE REGION EARLY TUESDAY MORNING.
WITH MODERATE NORTH WIND ACROSS THE NEAR SHORE WATERS SMALL CRAFT
ADVISORY CONDITIONS WILL BE POSSIBLE TUESDAY MORNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PZ/GW

In the hours before

Local storm report, Oct 21, 8:56 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
956 AM CDT MON OCT 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLOOD            5 SE GEORGE WEST        28.28N 98.06W
10/21/2013                   LIVE OAK           TX   COUNTY OFFICIAL

            COUNTY ROAD 365 GOING INTO RIVER CREEK ACRES IS FLOODED
            AND CLOSED DUE TO MAJOR FLOODING ON THE NUECES RIVER.

&&

JMETZ

The radar

The Corpus Christi radar (KCRP), 52 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Bee

When
October 21, 12:25 PM CST
Where
Bee County, 1.52 mi S of Skidmore
Reported by
Trained Spotter
Coordinates
28.228, -97.684

Spotter reported a funnel cloud near Skidmore.

Funnel Cloud, Bee

When
October 21, 12:48 PM CST
Where
Bee County, Papalote
Reported by
Trained Spotter
Coordinates
28.170, -97.600

Spotter reported a funnel cloud near Papalote.

Funnel Cloud, San Patricio

When
October 21, 1:55 PM CST to 2:03 PM CST
Where
San Patricio County, 1.58 mi NE of Sodville to 2.03 mi WNW of Taft Southwest
Reported by
Fire Department/Rescue
Coordinates
27.984, -97.449

Portland Fire Department and San Patricio County officials reported a funnel cloud over an open field south of Highway 181 and east of County Road 2965.

Tornado, Kleberg

When
October 21, 4:08 PM CST to 4:09 PM CST
Where
Kleberg County, 5 mi S of (Nqi)nas Kingsville to 3.29 mi E of Ricardo
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
27.428, -97.800

Spotter reported a brief tornado that produced some debris south of the Kingsville Naval Air Station.

Funnel Cloud, Kleberg

When
October 21, 4:08 PM CST
Where
Kleberg County, 7 mi W of Ricardo
Reported by
Trained Spotter
Coordinates
27.420, -97.964

Spotter reported a funnel cloud west of Ricardo.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481991, 481967, 481964, 481992, 481993.